Alert archive / Illinois / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 30, NWS Quad Cities, IA

May 18, 1997Carroll County, Whiteside County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at May 18, 1997, 5:40 PM CDT for Carroll County, Whiteside County, Illinois. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 18, 1997, 5:40 PM CDT (22:40 UTC)
Expired
May 18, 1997, 6:30 PM CDT
In force
50 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

Counties Carroll County, IL, Whiteside County, IL

The radar

The Quad Cities radar (KDVN), 64 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 6:15 PM CDTHail 1Thomson, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 5:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.7 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1997-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1997-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 266 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1986 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
266 m²/s²
0-3 km storm-relative helicity
293 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

298 
WUUS1 KMLI 182241 RRA
SVRMLI
ILC015-195-182330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
540 PM CDT SUN MAY 18 1997

* SEVERE THUNDERSTORM WARNING FOR
  CARROLL COUNTY - IN NORTHWESTERN ILLINOIS
  WHITESIDE COUNTY - IN NORTHWESTERN ILLINOIS

* UNTIL 630 PM CDT
 
* THIS STORM WILL REACH NEAR
  WACKER                             AROUND 540 PM CDT
  CENTER HILL                        AROUND 540 PM CDT
  USTICK                             AROUND 540 PM CDT
  UNIONVILLE                         AROUND 540 PM CDT
  BURKE                              AROUND 540 PM CDT
  ARGO FAY                           AROUND 540 PM CDT
  MORRISON                           AROUND 545 PM CDT
  IDEAL                              AROUND 545 PM CDT
  MT CARROLL                         AROUND 545 PM CDT
  STERLING                           AROUND 605 PM CDT
  ROCK FALLS                         AROUND 605 PM CDT

* AT 539 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY QUAD
  CITIES IA DOPPLER RADAR 23 MILES NORTHWEST OF STERLING OR 6 MILES
  WEST OF USTICK MOVING EAST AT 35 MPH.
 
IF YOU ARE OUTSIDE...SEEK SHELTER FROM THE STORM IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN AND
DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.
REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE
OR NO ADVANCE WARNING.

HENDRICKS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 1:43 PM CDT, 3 hours 57 minutes earlier.

Area forecast discussion, May 18, 1:43 PM CDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
145 PM CDT SUN MAY 18 1997

THE SPECIAL 18Z KDVN SOUNDING TELLS THE STORY SO FAR...THERE IS ABOUT
A 4.6C CAP. HOWEVER...THANX TO HELP FROM DMX THE MODIFIED SOUNDING
WITH 86/MID-UPPER60S AND SOME COOLING AROUND 800MB...THAT EQUALS A
0.6C CAP AND 3700J/KG. THE SURFACE BOUNDARY EXTENDED FROM NORTH
CENTRAL IA TO SOUTHWEST KS. LI/S NOW DOWN TO -8 WITH MOISTURE FLUX
CONVERGENCE INCREASING AHEAD OF BOUNDARY. THE INGREDIENTS ARE IN PLACE
FOR RAPID SEVERE THUNDERSTORM DEVELOPMENT WHEN THE CAP BREAKS THIS
AFTERNOON.

THE 12Z ETA/NGM INITIALIZED ALRIGHT AND AT 18Z WERE DOING A DECENT
JOB. OVERNIGHT...THE BOUNDARY WILL PLOW THROUGH THE AREA WITH THE COLD
AIR LAGGING BEHIND ABOUT 6 HOURS. EXPECT A LINE OF TSRA TO DEVELOP
LATER THIS AFTERNOON WITH BRIEF CLEARING BEHIND IT AND THEN COLD AIR
ADVECTION STRATOCU LATER TONIGHT. A COMBINATION OF FWC/FAN GUIDANCE IS
ACCEPTED.

CID 53/++  IOW 54/++  DBQ 50/++  MLI 57/++  BRL 56/++

HELGESON

In the hours before

Local storm report, May 18, 5:09 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
506 PM CDT SUN MAY 18 1997

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0505 PM    3 N OXFORD JUNCTION       IA   1.75 INCH HAIL
05/18/97   JONES                          GOLF BALL

STIMACH
Local storm report, May 18, 5:11 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
511 PM CDT SUN MAY 18 1997

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0515 PM    DEWITT                    IA   0.75 INCH HAIL
05/18/97   CLINTON                        DIME SIZE

0510 PM    PEOSTA                    IA   1.00 INCH HAIL
05/18/97   DUBUQUE

STIMACH
Special weather statement, May 18, 5:12 PM CDT, 28 minutes before
ILZ001-002-007-009-016>018-026-034-035-190400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
501 PM CDT SUN MAY 18 1997

...A TORNADO WATCH HAS BEEN POSTED FOR PORTIONS OF NORTHWEST AND
WEST-CENTRAL ILLINOIS UNTIL 11PM...

SOME COUNTIES INCLUDED IN THE WATCH ARE...
JO DAVIESS...STEPHENSON...CARROLL...WHITESIDE...ROCK ISLAND
...HENRY...MERCER...BUREAU...PUTNAM...HENDERSON...WARREN...HANCOCK
...AND MCDONOUGH.

SOME CITIES INCLUDED
ARE...FREEPORT...GENESEO...PRINCETON...MOLINE...MONMOUTH...AND MACOMB.

A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF TORNADOES
IN AND CLOSE TO THE WATCH AREA. PERSONS SHOULD BE ON THE ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS AND TAKE SAFE SHELTER IN A STURDY BUILDING
AWAY FROM WINDOWS IF THREATENING WEATHER APPROACHES. STAY TUNED FOR
POSSIBLE WARNINGS.

BERG
Local storm report, May 18, 5:15 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
511 PM CDT SUN MAY 18 1997

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0515 PM    DEWITT                    IA   0.75 INCH HAIL
05/18/97   CLINTON                        DIME SIZE

0510 PM    PEOSTA                    IA   1.00 INCH HAIL
05/18/97   DUBUQUE

STIMACH
Local storm report, May 18, 5:30 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
530 PM CDT SUN MAY 18 1997

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0530 PM    2 NW MAQUOKETA            IA   1.00 INCH HAIL
05/18/97   JACKSON

0532 PM    DYERSVILLE                IA   1.00 INCH HAIL
05/18/97   DUBUQUE

0532       FARLEY                    IA   1.00 INCH HAIL
05/18/97   DUBUQUE

CORONA
Local storm report, May 18, 5:35 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
530 PM CDT SUN MAY 18 1997

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0530 PM    2 NW MAQUOKETA            IA   1.00 INCH HAIL
05/18/97   JACKSON

0532 PM    DYERSVILLE                IA   1.00 INCH HAIL
05/18/97   DUBUQUE

0532       FARLEY                    IA   1.00 INCH HAIL
05/18/97   DUBUQUE

CORONA
p

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 5:10 PM CDTSevere Thunderstorm WarningDVNJo Daviess50 min

Nearby

Severe Thunderstorm Warnings in Illinois, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.